Three patient deaths have been reported to the State’s drugs monitoring agency relating to administration of the swine flu vaccine Pandemrix in the past two years, according to figures obtained by irishealth.com
The deaths occurred in a baby whose mother was given the vaccine, and in two elderly people.
And the Irish Medicines Board (IMB) has told irishhealth.com that 139 deaths were linked to medicines in the top 10 list* (see below) that had the highest number of reported adverse reactions from January 2010 to December 2011.
The IMB has stressed that that three deaths reported to it in patients exposed to Pandemrix does not necessarily indicate a direct link between the vaccine and the deaths.
The Medicines Board says in many cases where patients’ deaths were linked to drug or vaccine reactions, the death may have been caused by other factors, such as underlying illnesses or progression of the patients’ disease, and many of the patients taking drugs where fatalities were reported were already seriously ill.
However, the Medicines Board cannot state for certain exactly how many of the deaths reported to it among those taking medicines may have been directly linked to a reaction to a particular drug/vaccine.
It says of those fatal reports received in relation to Pandemrix, two of the patients were aged over 80 years and were reported to have had pneumonia.
In the third case, the death reported was of a newborn infant.
Howwever, the IMB said the baby, whose mother had previously been given the Pandemrix vaccine, was seriously ill and had multiple post-birth complications. It said the infant’s death was unlikely to have been a direct fatality as a result of an adverse reaction to the vaccine.
The deaths were recorded among 779 reports of adverse reactions to pandemic flu vaccines given to the IMB over the two-year period.
There have been reports of a possible link between Pandemrix and the sleeping disorder narcolepsy in young people.
The IMB said many people who received the H1N1 vaccines had chronic underlying medical conditions which put them at greater risk of developing serious complications.
Source: Irish Health, 29th February 2012.